Alert archive / Hawaii / High Surf Advisories in 2014
High Surf Advisory 49, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Dec 18, 2014, 9:24 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 18, 2014, 4:00 PM HST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2014, 9:24 AM HST (19:24 UTC)
- In effect from
- Dec 18, 2014, 4:00 PM HST
- Expired
- Dec 19, 2014, 9:32 AM HST
- In force
- 18 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
240 WHHW40 PHFO 181924 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 924 AM HST THU DEC 18 2014 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MAUI... .AN INCREASING NORTHWEST SWELL WILL PRODUCE ADVISORY LEVEL SURF STARTING THIS AFTERNOON AND LASTING THROUGH FRIDAY. HIZ001>003-006>008-012-013-017-020-190830- /O.NEW.PHFO.SU.Y.0049.141219T0200Z-141220T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 924 AM HST THU DEC 18 2014 ...HIGH SURF ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM HST FRIDAY. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...12 TO 16 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...8 TO 12 FEET. * TIMING...THROUGH 6 PM HST FRIDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ REYNES
3 follow-up statements
194 WHHW40 PHFO 190154 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 354 PM HST THU DEC 18 2014 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MAUI... .AN INCREASING NORTHWEST SWELL WILL PRODUCE ADVISORY LEVEL SURF THROUGH FRIDAY. HIZ001>003-006>008-012-013-017-020-191500- /O.CON.PHFO.SU.Y.0049.141219T0200Z-141220T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 354 PM HST THU DEC 18 2014 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI... 12 TO 16 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI... 8 TO 12 FEET. * TIMING...THROUGH 6 PM HST FRIDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ REYNES
559 WHHW40 PHFO 191335 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST FRI DEC 19 2014 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MAUI... .A LARGE NORTHWEST SWELL WILL PRODUCE ADVISORY-LEVEL SURF THROUGH THIS AFTERNOON. HIZ001>003-006>008-012-013-017-020-200245- /O.CON.PHFO.SU.Y.0049.000000T0000Z-141220T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 335 AM HST FRI DEC 19 2014 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI... 12 TO 16 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI... 8 TO 12 FEET. * TIMING...THROUGH 6 PM HST TODAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$
921 WHHW40 PHFO 191932 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 932 AM HST FRI DEC 19 2014 HIZ001>003-006>008-012-013-017-020-192045- /O.CAN.PHFO.SU.Y.0049.000000T0000Z-141220T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 932 AM HST FRI DEC 19 2014 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. OBSERVATIONS AND BUOY REPORTS SHOW BELOW ADVISORY WAVE FACE HEIGHTS THIS MORNING...WITH THE NORTHWEST SWELL EXPECTED TO CONTINUE TO DECLINE. THEREFORE...THE HIGH SURF ADVISORY IS CANCELLED. $$ FOSTER
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Dec 18, 3:40 AM HST, 5 hours 44 minutes earlier.
Area forecast discussion, Dec 18, 3:40 AM HST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 340 AM HST THU DEC 18 2014 .SYNOPSIS... HIGH PRESSURE CENTERED NORTH OF THE ISLANDS WILL MAINTAIN LOCALLY BREEZY TRADE WINDS THROUGH FRIDAY. THE TRADES WILL FOCUS SHOWERS OVER WINDWARD AND MOUNTAIN AREAS. THE WINDS WILL BECOME LIGHT OVER THE WEEKEND AS THE HIGH LEAVES THE AREA AND A FRONT APPROACHES THE ISLANDS FROM THE NORTHWEST. THE FRONT WILL MOVE DOWN THE ISLAND CHAIN BETWEEN SUNDAY NIGHT AND TUESDAY NIGHT BRINGING WITH IT SOME SHOWERY AND WINDY WEATHER. && .DISCUSSION... DIFFERENCES REMAINS BETWEEN THE TWO GLOBAL MODELS...THE ECMWF /EC/ AND GFS...REGARDING THE UPPER LEVEL SHORT WAVE TROUGH AND ITS SUPPORT OF THE SURFACE FRONT EARLY NEXT WEEK. THE MOST NOTABLE DIFFERENCE IS IN THE TIMING OF THE UPPER LEVEL TROUGH WHERE THE EC HAS THE TROUGH JUST WEST OF KAUAI MONDAY EVENING WHILE THE GFS HAS THE TROUGH OVER KAUAI AND OAHU. THE EC REMAINS THE STRONGER OF THE TWO WITH A COLD 500 MB TEMP OF MINUS 17 C. THE GFS HAS A MINUS 14 C. NOT MUCH OF A DIFFERENCE HERE WHERE BOTH TEMPS ARE COLD ENOUGH TO SUPPORT AT LEAST A SLIGHT CHANCE OF A THUNDERSTORM AND ALMOST CERTAIN...SPOTTY HEAVY SHOWERS. THE MODELS DIFFER THEREAFTER. THE EC KEEPS THE UPPER TROUGH OVER THE ISLANDS TUESDAY...THUS MAINTAINING A CHANCE OF ENHANCED SHOWERS AND A SLIGHT CHANCE OF A THUNDERSTORM. ON THE OTHER HAND...THE GFS HAS THE UPPER TROUGH FAR NE OF THE ISLANDS...SUGGESTING MORE LIGHT TO MODERATE SHOWERS WITH THE FRONT. THE TWO MODEL DO AGREE ON THE LOCATION OF THE FRONT...OVER MAUI TUESDAY AFTERNOON. SHOULD WE PURSUE THE EC SOLUTION...IMPROVEMENT IN THE WEATHER WILL COME TUESDAY NIGHT AS THE UPPER TROUGH FINALLY LIFTS OUT. THIS IS STILL A GOOD FEW DAYS AWAY SO WE WILL WAIT AND SEE IF THE MODELS MAINTAINS A SHOWERY OUTLOOK FOR MONDAY AND MONDAY NIGHT. THE MODELS DO ALSO AGREE ON A QUIET WEEKEND. THE WEATHER PATTERN MAY TURN SLIGHTLY CONVECTIVE WITH LOCAL DAYTIME SEA BREEZES AS THE TRADES EASES TO LIGHT TO LOCALLY MODERATE. A STRONG AND STABLE AIR MASS WILL PUT A LID ON THESE CONVECTIVE CLOUDS. THERE WILL BE ENOUGH OF AN EASTERLY WIND FLOW TO CARRY A FEW SHOWER BEARING CLOUDS TO THE WINDWARD AREAS OF ALL THE ISLANDS. THE POPS AND SKY COVER HAVE BEEN TRIMMED DOWN FOR THE WINDWARD AND MOUNTAIN AREAS OF MOLOKAI MAUI AND THE BIG ISLAND THIS MORNING. IT LOOKS LIKE IT WON/T BE THAT SHOWERY IN THESE PLACES THIS MORNING. && .AVIATION... HIGH PRESSURE TO THE NORTH OF THE ISLANDS MAINTAINING TRADE WIND FLOW...WITH CLOUDS AND SHOWERS MOVING OVER MOSTLY WINDWARD AND MAUKA AREAS. SOME MVFR CONDITIONS ARE EXPECTED WITH THE CLOUDS AND SHOWERS IN THOSE AREAS. OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL. HIGH PRESSURE BUILDING TO THE NORTH WILL STRENGTHEN TRADE WINDS TODAY WHICH MAY REQUIRE AN AIRMET FOR MECHANICAL TURBULENCE TO THE LEE OF THE MOUNTAINS. && .MARINE... A COUPLE OF ZONES HAVE BEEN ADDED TO THE EXISTING SMALL CRAFT ADVISORY /SCA/. THESE TWO ZONES ARE THE WINDWARD WATERS OF KAUAI AND OAHU AND IS DUE MAINLY TO THE BUILDING NW SWELL. THE SCA FOR THE AFFECTED ZONES IS GOOD TILL 6 PM HST FRIDAY. WE DO LOOK FORWARD TO THE SCA BEING LOWER LATE FRIDAY AFTERNOON. THIS WILL BE SHORT LIVE HOWEVER. THE SCA WILL LIKELY BE HOISTED SATURDAY NIGHT FOR THE ANTICIPATED LARGE NW SWELL. WE WILL BE KEEPING A CLOSE WATCH TO THIS NEW NW SWELL. SURF HEIGHTS ARE EXPECTED TO RISE TO NEAR OR AT ADVISORY LEVELS FOR THE NORTH AND WEST SHORES OF SOME ISLANDS TONIGHT. SO...AN ADVISORY MAY BE NEEDED LATER THIS MORNING. THIS SWELL JUST HIT BUOY 51001 A COUPLE OF HOURS AGO. IT WILL PEAK TONIGHT AND GRADUALLY LOWER FRIDAY. THE UPCOMING LARGE NW SWELL WILL LIKELY NEED A HIGH SURF WARNING INVOLVING BOTH NORTH AND WEST FACING SHORES OF MOST ISLANDS. THE SOURCE OF THIS SWELL IS FROM A RATHER BROAD STORM LOW CURRENTLY LOCATED OFF THE EAST COAST OF JAPAN. ANOTHER STORM LOW IS PREDICTED BY THE MODELS TO FORM NORTH OF THE ISLANDS THE MIDDLE OF NEXT WEEK WHICH MAY KEEP SURF ELEVATED IN AT LEAST THE ADVISORY RANGE THROUGH CHRISTMAS. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 600 PM HST FRIDAY FOR WINDWARD WATERS OF KAUAI AND OAHU...MAALAEA BAY...THE WATERS SOUTH OF THE BIG ISLAND... AND THE PAILOLO AND ALENUIHAHA CHANNELS. && PUBLIC/MARINE...LAU AVIATION...M BALLARD
Nearby
High Surf Advisories in Hawaii, 2014Every high surf advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.